Cracking down on acetaminophen overdose - KFDA - NewsChannel 10 / Amarillo News, Weather, Sports

Cracking down on acetaminophen overdose

Diana Crawford
NewsChannel 10

Amarillo, Texas - Your liver and your life could be in danger if you overdose on medication. Acetaminophen, the same pain reliever found in over-the-counter drugs such as Tylenol can be tough on your liver, and too much of it can kill you.       

Prescription painkillers such as Vicodin and Percocet will now have lower doses of acetaminophen. The FDA is requiring makers of prescription drugs which contain this pain reliever, to limit the amount to 325 milligrams per pill. Just like over the counter medications, the drugs will now include warning labels about acetaminophen.

Overdoses of acetaminophen cause severe harm- permanent liver damage and death. But doctors say the problem is you may not realize you are toxic until it is too late, because symptoms can take a few days to surface, and the damage may already be done.

Just how potent is it to your liver? The FDA found acetaminophen overdoses were to blame for more than 40 percent of acute liver failure cases.

Powered by Frankly